Dawn Phenomenon – What Is This?
Dawn phenomenon is a challenge that often occurs in diabetes that may sometimes make it difficult to keep our fasting blood glucose reading within normal limits. Below we discuss the details of why it occurs and some tips to help you deal with this sometimes elusive challenge:
What is this?
Dawn phenomenon is an abnormal increase in blood glucose that usually occurs between 3am and 8am. This is thought by healthcare experts to occur due to the release of several chemicals including cortisol, epinephrine, growth hormone, and glucagon. Essentially, your adrenal glands release some of this chemicals which triggers the liver to release glucose into the bloodstream in order to prepare us to have energy for waking up and starting our day. Some individuals experience high morning glucose due to insufficient insulin administration or production during the night, or due to overconsumption of carbohydrates before bedtime–this should not be confused with true dawn phenomenon.
How can I tell if this is happening?
In order to determine if you have true dawn phenomenon, it will be important for you to be consistently checking your blood sugar before you go to bed and within 15-20 minutes after waking. It is also important for you to document the numbers you receive on your meter in addition to when you took your medications and the type of foods you consumed the prior evening. With this information in hand, you and your provider can review it and make a determination as to whether this is occurring.
What can I do to prevent it from occurring?
If you and your provider determine that you have dawn phenomenon, there are few things they may ask you to try and track the results, which include the following:
- Avoiding high carbohydrate foods in the evening before bedtime
- Consuming a bedtime snack that contains protein and fiber
- Light exercise such as a walk after the evening meal or before bedtime
- Increasing your medication or insulin in the evening or before bedtime
- Adjusting the time you take your medications or insulin
- Trying new, different medications
- If you use a pump, adjusting the overnight settings to administer additional insulin based on your continuous glucose monitor readings
The good news is that this can be successfully managed with the help of your provider and a bit of detective work on your part. If you have further questions about this topic, please reach out to our team and we will assist you.